Alert archive / New Mexico / High Wind Warnings in 2019
High Wind Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 30, 2019, 2:22 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Apr 30, 2019, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2019, 2:22 AM MDT (08:22 UTC)
- In effect from
- Apr 30, 2019, 6:00 AM MDT
- Expired
- Apr 30, 2019, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -9.0
The text
As transmitted.
858 WWUS74 KMAF 300822 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 322 AM CDT Tue Apr 30 2019 ...HIGH WIND WARNING IN EFFECT TODAY FOR THE GUADALUPE AND DELAWARE MOUNTAINS... .An upper level trough will swing across New Mexico and Far West Texas Today. This will result in strong wind across the Guadalupe and Delaware Mountains. NMZ027-TXZ270-271-010000- /O.UPG.KMAF.HW.A.0017.190430T1200Z-190501T0000Z/ /O.NEW.KMAF.HW.W.0022.190430T1200Z-190501T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 222 AM MDT Tue Apr 30 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 6 AM this morning to 6 PM MDT this evening. The High Wind Watch is no longer in effect. * TIMING...Today * WINDS...Southwest 35 to 45 mph with gusts to 60 mph. * IMPACTS...Motorists should exercise extreme caution while driving in the high wind warning area. be alert to sudden gusts of wind that may cause you to lose control of your vehicle. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
1 follow-up statement
737 WWUS74 KMAF 301945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 PM CDT Tue Apr 30 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS... .An upper level trough will swing across New Mexico and Far West Texas this afternoon. This will result in strong winds across the higher elevations of the Guadalupe and Delaware Mountains. NMZ027-TXZ270-271-010000- /O.CON.KMAF.HW.W.0022.000000T0000Z-190501T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 145 PM MDT Tue Apr 30 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Until 6 PM MDT this evening. * WINDS...Southwest 35 to 45 mph with gusts to 60 mph. * IMPACTS...Motorists should exercise extreme caution while driving in the high wind warning area. be alert to sudden gusts of wind that may cause you to lose control of your vehicle. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 29, 11:47 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 29, 11:47 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1247 AM CDT Tue Apr 30 2019
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
Convection has largely dissipated across the area at issuance.
While there remains potential for additional showers or
thunderstorms overnight, low confidence in impacts at a specific
terminal precludes inclusion. MVFR ceilings are expected to
persist at least intermittently through the next several hours,
lingering into mid-morning at MAF/HOB/FST. Improvement is expected
thereafter as winds shift to the W/SW and become gusty. Any storm
activity on Tuesday is expected to remain east of area terminals.
&&
.PREV DISCUSSION... /issued 221 PM CDT Mon Apr 29 2019/
DISCUSSION...
WV imagery shows the upper trough has made landfall in SoCal,
leaving West texas and Southeast New Mexico under SW flow aloft.
Closer to home, a sfc analysis at 17Z shows the cold front extending
from as far SW as KCNM NE to KCDS and into OK. A dryline extended
along the Texas portion of the Pecos Rvr to KFST before curving back
SW into the Big Bend Area. This puts the triple point near Red
Bluff Reservoir. In the warm sector, forecast soundings at KMAF at
00Z show mucapes in excess of 2000 J/kg, w/little in the way of CIN
to surmount. Both the NAM and GFS depict mid-lvl lapse rates of 7-8
C/km, and wet-bulb zeros of 9-10 kft AGL, laying the ground work for
more large hail along the front. Models differ a little on damaging
wind potential, however. The NAM retains more moisture in the PBL,
yielding dcapes of ~600 J/kg, whereas the GFS gives the classic
inverted-V and dcapes ~1500 J/kg. Both models develop enough 0-1km
helicities along the cold front that a tornado can't be ruled out,
although the threat looks confined to our top two tiers of counties
in West Texas.
All that's needed at the moment is to overcome the cap, which is
still holding at 19Z. Hires models like the HRRR initiate
convection 22-23Z, but otherwise look unimpressive, whereas the
NAM/GFS are a bit more widespread. Convection overnight should
remain along/east of the Pecos.
Overnight, the trough is forecast to open and move to the Four
Corners by 12Z Tue. Leeside troughing will induce SW sfc flow, and
mix the dryline east, confining further chances of convection along
the ern zones. Marginal high winds will be possible in the
Guadalupes, and we'll issue a watch for this.
For the rest of the week, zonal flow aloft is anticipated, w/the
dryline developing over the ern half of the CWA each day, and a
chance of convection along and east of this feature each day. A
weak cold front tries to muscle in on Thursday, but looks dry and
will bring temps down to near-normal Fri/Sat. Thursday
night/Friday, the dryline will surge up against the wrn mtns,
increasing convective chances a little further west into the CWA.
Chances then generally drop off over the weekend, w/above-normal
temps returning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 88 60 82 / 10 20 10 10
Carlsbad 54 88 55 84 / 0 0 0 0
Dryden 65 90 63 88 / 30 20 10 30
Fort Stockton 59 88 59 88 / 20 10 0 10
Guadalupe Pass 56 80 56 79 / 0 0 0 0
Hobbs 53 86 50 81 / 0 0 0 0
Marfa 48 82 48 85 / 0 0 0 0
Midland Intl Airport 60 89 60 86 / 10 10 0 10
Odessa 60 89 60 85 / 10 10 0 10
Wink 56 90 55 88 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 6 AM MDT Tuesday through Tuesday afternoon
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from 6 AM MDT Tuesday through Tuesday afternoon
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&Hazardous weather outlook, Apr 29, 12:45 PM MDT, 13 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Mon Apr 29 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Mon Apr 29 2019 /1245 PM MDT Mon Apr 29 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through tonight across the Permian Basin, Trans Pecos, and Southeast New Mexico. Some storms may become strong to severe through this evening, especially across the northern Permian Basin. The strongest storms will be capable of producing damaging winds, large hail, and an isolated tornado. Locally heavy rainfall could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A High Wind Watch is in effect for the Guadalupe and Delaware Mountains Tuesday. Multiple rounds of thunderstorms are possible Tuesday through the rest of the week. Some storms may become strong to severe, Tuesday through Friday across the eastern Permian Basin. Large hail and damaging winds would be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:12 PM MDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Apr 29, 6:13 PM MDT | Special Weather Statement | MAF | Loving | 47 min |
| Apr 29, 6:25 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 65 min |
| Apr 29, 6:52 PM MDT | Severe Thunderstorm Warning | MAF | Winkler | 23 min |
| Apr 29, 7:12 PM MDT | Severe Thunderstorm Warning | MAF | Winkler | 48 min |
| Apr 29, 7:31 PM MDT | Special Weather Statement | MAF | Ector | 59 min |
| Apr 29, 7:41 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 52 min |
| Apr 29, 8:04 PM MDT | Special Weather Statement | MAF | Loving | 41 min |
| Apr 30, 2:25 PM MDT | Special Weather Statement | MAF | Upton | 50 min |
| Apr 30, 2:32 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 58 min |
| Apr 30, 2:35 PM MDT | Severe Thunderstorm Warning | MAF | Howard, Martin, Midland | 40 min |
| Apr 30, 2:39 PM MDT | Severe Thunderstorm Warning | MAF | Borden | 66 min |
| Apr 30, 3:02 PM MDT | Tornado Warning | MAF | Pecos | 28 min |
| Apr 30, 3:08 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 42 min |
| Apr 30, 3:19 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 56 min |
| Apr 30, 3:24 PM MDT | Tornado Warning | MAF | Borden, Scurry | 42 min |
| Apr 30, 3:30 PM MDT | Tornado Warning | MAF | Pecos | 30 min |
| Apr 30, 3:32 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| Apr 30, 3:58 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| Apr 30, 4:04 PM MDT | Severe Thunderstorm Warning | MAF | Scurry | 37 min |
| Apr 30, 4:18 PM MDT | Special Weather Statement | MAF | Crockett | 42 min |
Nearby
High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.